Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 235, NWS North Platte, NE

July 21, 2003Arthur County, Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 21, 2003, 4:16 PM MDT for Arthur County, Keith County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 4:16 PM MDT (22:16 UTC)
Expired
Jul 21, 2003, 5:00 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Arthur County, NE, Keith County, NE

The radar

The North Platte radar (KLNX), 108 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:50 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
2566 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 212216
SVRLBF
NEC005-101-212300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
416 PM MDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARTHUR COUNTY IN WEST CENTRAL NEBRASKA
  NORTHERN KEITH COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 500 PM MDT

* AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 10 MILES SOUTH OF
  ARTHUR...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  10 MILES NORTHEAST OF KEYSTONE AROUND 430 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR
WESTERN NEBRASKA.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4170 10193 4145 10193 4121 10200 4117 10130
          4143 10146 4175 10148

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:21 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 21, 2:21 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT MON JUL 21 2003

...PRECIP CHANCES THIS EVENING...THEN WEEKEND PRECIP CHANCES MAIN
FORECAST CONCERNS...

H5 ANALYSIS THIS AM ALREADY INDICATING NOSE OF SHORTWAVE BEGINNING TO
ENTER THE HIGH PLAINS REGION. SUBSTANTIAL COOLING ALOFT NOTED ACROSS
THE WESTERN DAKOTAS PER HT FALLS OF GREATER THAN 50 GPM. UPPR HIGH
ANCHORED OVER CENTRAL AN ERN UT YESTERDAY HAS RETROGRADED WEST OVR
NEVADA AND HAS AMPLIFIED SOMEWHAT IN RESPONSE TO A DEEPENING TROF
OVR THE ERN THIRD OF THE CONUS. H3 ANALYSIS INDICATING NOSE OF JET
STREAK ENTERING NERN MT THE DAKOTAS ATTM. ELEVATED CONVECTION IS
ALREADY UNDERWAY ACROSS THE FA THIS AM WITH MAINLY LIGHT PRECIP
AMOUNTS NOTED. AT THE SFC...TROF EXTENDS ACROSS THE PANHANDLE WITH A
COUPLE OF SIGNIFICANT BOUNDARIES NOTED...FIRST ACROSS THE SRN THIRD
OF THE FA FROM S OF SNY INTO SWRN NEBR. SECOND EXTENDS ACROSS THE
ERN PANHANDLE ALA DRYLINE.

.SHORT TERM...MAIN CONCERN TONIGHT POPS AND SVR WX CHANCES. ETA
MODEL AT 12Z INDICATING BEST MOISTURE CONVERGENCE ACROSS WRN
PORTIONS OF THE FA FROM MERRIMAN TO LBF...LOOKING AT SFC
PICTURE...THIS MAY BE A TAD TOO FAR EAST. NONE THE LESS...THE BEST
CHANCES FOR PCPN TONIGHT APPEAR TO BE IN THE SRN AND SWRN
ZONES...WHERE BEST HEATING...SFC MOISTURE CONVERGENCE...AND HIGHEST
CAPES ARE LOCATED. EVEN WITH CAPES HALF OF WHAT THEY WERE
YESTERDAY...SHEAR REMAINS VERY HIGH BETTER THAN 50 KTS...SO
SEVERE POTENTIAL LOOKS FAVORABLE. WILL DOWNSCALE POPS A TAD BUT KEEP
THEM OF THE SCATTERED VARIETY GIVEN LATEST NUMERICAL GUIDANCE.
OVERNIGHT...WITH DECENT...NEARLY SATURATED ERLY FLOW ACROSS THE
PANHANDLE...PATCHY FOG A CONCERN. WILL INCLUDE IN THE SRN PANHANDLE.
AFTER TONIGHT...SFC RIDGE BUILDS INTO THE HIGH PLAINS EFFECTIVELY
SHUTTING OFF CONVECTION FOR NOW. OUTSIDE CHANCE FOR A TSRA LATE WEDS
AS HIGH RETREATS EAST ALLOWING THETA E RIDGE TO BUILD BACK INTO THE
HIGH PLAINS. HOWEVER NO MID LVL FORCING NOTED...SO DRY FCST
RETAINED. NEXT LOW POP CHANCES ARRIVE ON THURSDAY AS SFC TROF
EXTENDING FROM SFC LOW OVER THE DAKOTAS...DRIFTS INTO THE WRN FA.
CAP A LITTLE STRONG AT THIS POINT...SO MEAGER 20 POPS FOR NOW.

.DAYS 4 THROUGH 7 FRIDAY THROUGH MONDAY...LITTLE CHANGES MADE TO
ONGOING DEAL. TIMING OF FRONT FAIRLY CONSISTENT LATE FRIDAY INTO
SATURDAY...WITH DECENT PRECIP CHANCES CONTINUED. AFTER FRONTAL
PASSAGE...SHOULD DRY THINGS OUT INTO MONDAY WITH TEMPS COOLER THAN
NORMAL.

.LBF...NONE.

CLB
Hazardous weather outlook, Jul 21, 3:22 PM MDT, 54 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
422 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE ENTIRE OUTLOOK
AREA. THE AREA AT GREATEST RISK FOR LARGE HAIL WILL BE AN AREA
BOUNDED SOUTH OF A LINE FROM BROKEN BOW TO MULLEN TO OGALLALA TO
IMPERIAL.

SURFACE LOW PRESSURE OVER NORTHEAST COLORADO WILL CONTINUE TO MOVE
WARM MOIST UNSTABLE AIR INTO SOUTHWEST NEBRASKA OVERNIGHT. AS AN
UPPER LEVEL DISTURBANCE MOVES SOUTH ACROSS THE REGION THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER WEST AND SOUTHWEST NEBRASKA.
THUNDERSTORMS WHICH DEVELOP WILL BE CAPABLE OF QUICKLY BECOMING
SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORM ACTIVITY IS EXPECTED TO END ACROSS THE OUTLOOK AREA BY
LATE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRIER AIR WILL MOVE INTO THE OUTLOOK AREA ON TUESDAY AND WEDNESDAY
THUS DIMINISHING THE CHANCES FOR THUNDERSTORMS. BY
THURSDAY...MOISTURE WILL RETURN TO THE OUTLOOK AREA AS A SURFACE
FRONT AND DISTURBANCE ALOFT PROVIDE THE FOCUS FOR THE CHANCE OF
THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS. A
CONTINUED CHANCE FOR THUNDERSTORMS WILL EXIST FOR FRIDAY AND
SATURDAY AS A SURFACE FRONT STALLS OUT TO OUR SOUTH AND REMAINS
NEARLY STATIONARY WITH MOIST AND UNSTABLE AIR RESIDING OVER THE
OUTLOOK AREA. DRY AND STABLE CONDITIONS ARE AGAIN EXPECTED SUNDAY AS
HIGH PRESSURE BUILDS INTO THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

POWER

In the hours before

Local storm report, Jul 21, 12:00 PM MDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0100 PM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1213 PM    ALMERIA                   NE   1.75 IN HAIL
07/21/03   LOUP

MP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:47 PM MDTTornado WarningLBFKeith43 min
Jul 21, 5:21 PM MDTTornado WarningLBFGrant, Hooker39 min
Jul 21, 5:27 PM MDTTornado WarningLBFKeith, Perkins63 min
Jul 21, 5:38 PM MDTTornado WarningLBFCherry37 min
Jul 21, 5:53 PM MDTTornado WarningLBFArthur, McPherson37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.